Radiation effects

10 Posts | Page(s): 1 

Radiation effects

by karenhasch on Wed Nov 21, 2012 02:20 PM

Quote | Reply

Hi, I've asked lots of questions on this board, but sorry, I have one more.  I have to start radiation in about a week and am very concerned about the side effects, short term and long term.  I know there are alot of you out there who have gone through this, it's just that I'm so afraid of losing my memory and thinking abilities.  I have taken the temodar and had little problems, my tumor is a olig 2 on the right side, I can't have surgery because of the location of my tumor so I'm left with radiaition.  I just keep reading horror stories about the radiation and my doctor seems to think everything will be good.  Can anyone share their experience with me?  I'm 54 and have had this olig for about 7 years now and it's spreading again.

Thank you, Karen

RE: Radiation effects

by siblingof on Wed Nov 21, 2012 02:23 PM

Quote | Reply
Hi Karen. I know some people have radiation horror stories. It's for that reason that we decided to travel to have my sister's radiation in a very good hospital. We stayed at the American Cancer Society's Hope Lodge, which is free. Anyway, two years on, she has no side effects from the radiation except that she did lose her hair in the spot where the radiation was given and it never really grew back beyond a little downy fuzz.

RE: Radiation effects

by karenhasch on Wed Nov 21, 2012 02:26 PM

Quote | Reply

On Nov 21, 2012 2:23 PM siblingof wrote:

Hi Karen. I know some people have radiation horror stories. It's for that reason that we decided to travel to have my sister's radiation in a very good hospital. We stayed at the American Cancer Society's Hope Lodge, which is free. Anyway, two years on, she has no side effects from the radiation except that she did lose her hair in the spot where the radiation was given and it never really grew back beyond a little downy fuzz.

I can live with fuzz!  LOL!  Glad she's doing good!

RE: Radiation effects

by jon4156 on Wed Nov 21, 2012 04:37 PM

Quote | Reply

You should do well with radiation given your age group.  The elderly (68+) typically have more problems.

RE: Radiation effects

by Randy1958 on Wed Nov 21, 2012 06:05 PM

Quote | Reply

On Nov 21, 2012 2:20 PM karenhasch wrote:

Hi, I've asked lots of questions on this board, but sorry, I have one more.  I have to start radiation in about a week and am very concerned about the side effects, short term and long term.  I know there are alot of you out there who have gone through this, it's just that I'm so afraid of losing my memory and thinking abilities.  I have taken the temodar and had little problems, my tumor is a olig 2 on the right side, I can't have surgery because of the location of my tumor so I'm left with radiaition.  I just keep reading horror stories about the radiation and my doctor seems to think everything will be good.  Can anyone share their experience with me?  I'm 54 and have had this olig for about 7 years now and it's spreading again.

Thank you, Karen

Hi Karen,

What kind of radiation are you going to be on?  I was DXed with GBM IV in February of this year; I had Temodar until November 9th, and before that I underwent proton radiation at Loma Linda in California; I had 33 treatments.  My long term memory is pretty good, my short-term spotty at times (that is also a side effect of Temodar; usually when I first wake up and sit down to the laptop, then I --very briefly -- need to recall my password -- this doesn't happen all the time plus I have three other passwords for various sites, plus I have an "account" number for my library -- the number is 13 digits long.  I don't even have it written down and when visiting the library I'll just tell it to them, no need to pull out the card).

My little bas**** was located on my left parietal lobe.  They were able to debulk it and resection my brain.  The proton beam is very focused . . . when in operation it sounds like nothing less than a phaser from "Star Trek" (I also wore a mesh mask, which they let me keep, and the techs cleared the room before I was given treatment).  Overall the worst side effect was that the proton (and Temodar) gradually drained my strength, to the point where if we had to go somewhere that involved a lot of walking, I used a wheelchair.  That really blew monkey chunks.  So (far, anyway), my thinking ability has remained pretty much the same.  Like the short term memory, a bit spotty at times, but then again, I am 54, and that could also be a combination of Temodar and the aging process . . . something I mistakenly thought was occurring instead of getting checked by a doctor.

We're the same age (54), and we share a lot of the same concerns.  If you'd like to know more about where I was treated, look up the James Slater Proton Center (www.protons.com).  No need to apologize for asking questions, we are all in this together, and as it says on a t-shirt my sister sent me, "We are in it to win it!"  So ask away and as needed.

Randy

RE: Radiation effects

by ravirajagopalan on Wed Nov 21, 2012 07:03 PM

Quote | Reply

Hi Karen, my wife underwent radiation + temador earlier in the year. Her main symptoms were fatigue and hair loss. She had focused beam radiation (IMRT). So for some people at least the side effects are minimal.

 

Good luck,

Ravi

RE: Radiation effects

by Randy1958 on Wed Nov 21, 2012 07:35 PM

Quote | Reply

I want to add that the only hair loss I had was from the proton beam being directed at my left temple.  I also had a nasty-looking "proton burn" which blackened and flaked off.  Never had any pain from that.  The hair still hasn't grown back, so maybe I'll dye my scalp and call it my "racing stripe".  Could be the beginning of a new trend :)

RE: Radiation effects

by karenhasch on Thu Nov 22, 2012 01:03 AM

Quote | Reply

Hi Randy,

Thanks for all the info.  I'm going to have fractionated radiation.  My dr. told me it's a wider beam than the other radiation types and is a lower dosage for the 6 weeks.  My tumor is on my corpus collosum and has spread to the right frontal lobe.  I really am not looking forward to losing my hair, especially if it's permanent but...... it'd be worse losing my memory so I'm praying it turns out good.     How are your MRI's right now?  I wish you the best!

Take Care,  Karen

RE: Radiation effects

by karenhasch on Thu Nov 22, 2012 01:05 AM

Quote | Reply

Thank you Ravi.  Hope your wife is doing well!

RE: Radiation effects

by johngiustino on Thu Nov 22, 2012 05:44 AM

Quote | Reply

I am 25 months post GBM diagnosis and recently had an MRI that showed no recurrence.  I did actually get a more detailed look at my MRI with my NO and noticed a faint streak or brush.  When I asked my NO what it was he said radiation damage which I have probably had since my radiation ended 23 months ago.  I really cannot complain but have had some short term and long term memory problems.  I am still fatigued and require afternoon or afterwork naps.  Just thinking a lot can tire me out.  I am a scientist and run a resarch group.  I can still do my job, just a bit more slowly.  I consider myself lucky but suspect the radiation damage is what is causing the above mentioned symptoms far after the radiation has ended.  My wife and I have a friend who had radiation therapy for breast cancer and still is exhausted easily.

I think you need to weigh the risk with the benefit.  A hard thing to do indeed.

Best of luck,

JG

10 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.